Section : Skin Conditions

Skin disorders induced by cosmetic products

Dr Christophe Hsu – dermatologist. Geneva, Switzerland

Irritant Contact Dermatitis

  • This is the commonest skin disorder that can arise from the use of cosmetics.
  • The most frequent presenting complaint is facial itch and rash.
  • A. Types of cosmetics causing irritant contact dermatitis include:
  1. Cleansers: Facial cleansers which often contain surfactants that are necessary to facilitate proper cleansing of the skin.
  2. Toners and astringents: Toners and astringents may contain alcohol or acids, like alpha-hydroxyacid (AHA). Some patients may develop skin problems from these products.
  3. Facial treatment: Facial treatment involves the use of manual manipulation and application of chemicals on the skin, often resulting in exfoliation of the upper skin surface. Mild irritation is inevitable, but severe skin inflammation, like dermatitis can occur.
  4. Excessive or inappropriate use of any of these skin care products and procedures can cause skin irritation, especially in individuals with sensitive skin or underlying skin diseases.
  • B. What are the symptoms and sign irritation ?
  1. The patient may experience only burning or stinging sensation after applying the cosmetic on the skin.
  2. In severe cases, itchiness, redness, swelling and later scaling and peeling of the skin can occur.
  • C.What should I do when I suspect that I have irritation from cosmetics?
  1. Treatment Stop using all cosmetic products on the affected skin immediately. Consult your doctor. Do not seek treatment from beauticians or unqualified persons. Your doctor will treat you with a bland facial cleanser and low-potency corticosteroid cream or ointment.
  2. After the rash recovers, patch testing may be required at a later date to exclude allergy to the cosmetics. (See below)
  3. Your doctor will advise you on the appropriate cosmetics to use.

Allergic Contact Dermatitis

  • Another important skin disorder caused by cosmetics is allergic contact dermatitis. It occurs less frequently than irritant contact dermatitis. It is often difficult to differentiate between an allergic from an irritant contact dermatitis by the appearance of the rash alone. Cosmetics ingredients that can cause skin allergy include fragrances, preservatives and sunscreens.
  • A. What are the symptoms and signs cosmetics allergies?
  1. The patient may not experience any problem with the cosmetic initially.
  2. An allergic reaction can occur even after repeated exposure to the incriminating substance.
  3. Symptoms of cosmetic allergy include itchiness, redness, swelling or even blistering on the affected skin.
  4. Secondary spread beyond the affected site may occur. The same reaction will recur if the patient uses another product that contains the same ingredients.
  • B. What should I do if I suspect that I have cosmetic allergy?
  1. Consult your doctor.
  2. You should stop applying all cosmetics on the affected skin or anywhere else immediately.
  3. Your doctor will prescribe you topical or in severe cases, oral corticosteroid to reduce the skin inflammation. Oral antihistamines may reduce intense itch.
  4. Patch testing should be done when the rash subsides to ascertain the cause of allergy.
  • D. What test can be done to confirm an allergy to cosmetics?
  • Patch testing is a procedure that helps your dermatologist to identity the exact substance that you are allergic to.
  • During the test, pieces of tapes will be plastered on the back for 48 hours.
  • You will return at 72 hours and/or 1 week later to determine if there is any allergic test reaction.
  • You will be tested to specially prepared patch test material and also to your own cosmetic products.
  • After the evaluation, you can then be given appropriate advice as to which substance you must avoid in future.

Cosmetics induced pimples (Acne)

  • A. Can cosmetics cause pimples?
  1. Acne or pimples can occur in patients who may or may not have past history of adolescent pimples.
  2. Some cosmetics, e.g. foundation and moisturizer which are left on the skin for long period of time can cause comedones (“blackheads” or “whiteheads”) and inflamed pimples to appear.
  3. Patients with cosmetic induced pimples are treated in the same way, as with all other ordinary pimples, i.e. appropriate creams/gels with or without oral medication, depending on the severity.
  4. Patients should preferably stop using any cosmetics till the skin improves. However, if the patient is uncomfortable with the blemishes on the skin during the healing process, they should use oil-free or low oil-content cosmetics.

Special Cosmetic Allergies

  • A. Hair cosmetics (hair-dyes):
  1. Hair-dye allergy is one of the commonest causes of cosmetic dermatitis in men and women.
  2. Some individuals are able to dye their hair initially without any problem, but may suddenly develop an allergy to the dye after repeated dyeing of hair. The face, ears and neck are often affected.
  3. The substance that often causes an allergy to hair-dye is para-phenylenediamine (PPD). It can be found in almost all brands of permanent hair dyes. Those who are allergic to PPD hair dyes must avoid all synthetic chemical hair dyes. The only suitable substitute here is Henna vegetable dye or metal pigment dyes.
  • B. Sunscreens allergy:
  1. Sunscreens protect our skin from sun damage. However it can also cause skin problems.
  2. Besides being sold commercially as sun-blocking agents, they are also incorporated into numerous cosmetic products, like lipsticks and facial foundation.
  3. Sunscreens can cause irritant contact dermatitis, allergic contact dermatitis and also photo-allergic contact dermatitis. Photo-allergic dermatitis differs from allergic contact dermatitis, as the rash occurs only after the skin comes into direct exposure with the combination of the allergic substance and sunlight.
  4. All chemical sunscreens have the potential of causing photo-allergic dermatitis. Physical sunscreen, like titanium dioxide, does not cause this problem.
  5. You should consult a dermatologist for skin patch test if you suspect that you have sunscreen allergy. After the patch test, your dermatologist should be able to advise you on the type of sunscreen that you can use.


Dr Christophe HSU – dermatologist. Geneva, Switzerland

National Skin Centre. Singapore

Deutsch 日本語

Category : Acne Vulgaris - Modifie le 11.29.2009Category : acne vulgaris - Modifie le 11.29.2009Category : advice - Modifie le 11.29.2009Category : allergie - Modifie le 11.29.2009Category : allergy - Modifie le 11.29.2009Category : conseils - Modifie le 11.29.2009Category : cosmetic product - Modifie le 11.29.2009Category : cosmétiques - Modifie le 11.29.2009Category : crèmes solaires - Modifie le 11.29.2009Category : dye products - Modifie le 11.29.2009Category : irritation - Modifie le 11.29.2009Category : sunscreen - Modifie le 11.29.2009Category : teintures - Modifie le 11.29.2009